Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 197, NWS Goodland, KS

August 2, 2009Gove County, Sheridan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 2, 2009, 4:35 PM CDT for Gove County, Sheridan County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2009, 4:35 PM CDT (21:35 UTC)
Expired
Aug 2, 2009, 5:15 PM CDT
In force
40 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Gove County, KS, Sheridan County, KS

The radar

The Goodland radar (KGLD), 110 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1486 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 4:29 PM CDT, 6 minutes earlier.

Area forecast discussion, Aug 2, 4:29 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
329 PM MDT SUN AUG 2 2009

.DISCUSSION...
308 PM MDT SUN AUG 2 2009

SHORT TERM FORECAST CONCERNS ARE POSSIBILITY OF THUNDERSTORMS
OVERNIGHT AND HEAT TOMORROW. LONGER TERM CONCERNS ARE POSSIBILITY
OF THUNDERSTORMS EACH DAY FROM THE MIDDLE THROUGH THE END OF NEXT WEEK.

EXPECT A FEW STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING WITH
GOOD HEATING AND DEWPOINTS IN THE 60S AHEAD OF A SURFACE TROUGH
MIGRATING EASTWARD ACROSS THE FORECAST AREA.

NEAR SURFACE SOUTHWEST FLOW WITH AN AMPLIFYING RIDGE ALOFT WILL
LEAD TO TEMPERATURES RANGING FROM THE MID 90S TO THE LOW TRIPLE
DIGITS ACROSS THE FORECAST AREA ON MONDAY.

THE NAM AND GFS ARE SHOWING SOME DIFFERENCES ON TUESDAY AND
TUESDAY NIGHT IN THE PLACEMENT OF POPS AND THE AMOUNT OF COOL-DOWN
FOLLOWING A COLDFRONT ACROSS THE AREA DURING THE EARLY MORNING
HOURS ON TUESDAY. THE NAM HAS THIS FEATURE MORE SHARPLY DEFINED
AND FURTHER TO THE SOUTH THAN THE GFS. FEEL THE LIKELY SOLUTION IS
SOMEWHERE BETWEEN THE TWO...SO HAVE SPLIT THE DIFFERENCE ON
TEMPERATURES AND AS A RESULT HAVE KEPT A MENTION OF PRECIPITATION
OUT OF THE AREA UNTIL TUESDAY EVENING AS THERE IS A POSSIBILITY OF
THE BOUNDARY RETURNING NORTHWARD AND AIDING IN THE PRODUCTION OF
SOME ISOLATED THUNDERSTORMS.

EXPECT SOME KIND OF ISOLATED TO WIDELY SCATTERED MAINLY EVENING
THUNDERSTORMS EACH DAY ACROSS THE FORECAST AREA DURING THE LATTER
HALF OF NEXT WEEK AND INTO THE WEEKEND AS SEVERAL WAVES MOVE
THROUGH THE UPPER FLOW ALOFT AND THE RIDGE FLATTENS AND IS SHUNTED
EASTWARD AS THE LOW MOVING INTO THE WESTERN U.S. MOVES THROUGH THE
NORTHWEST U.S. AROUND THE UPPER RIDGE.

LOCKHART
&&

.AVIATION...
1121 AM MDT SUN AUG 2 2009

FOR THE 18Z TAF CYCLE...VFR CONDITIONS WILL PREVAIL FOR BOTH KGLD
AND KMCK THROUGHOUT THE ENTIRE TAF PERIOD. WEAK SURFACE TROUGH WILL
RESULT IN SUBTLE WIND SHIFT TO THE WEST AT KGLD IN THE EARLY
AFTERNOON...THEN AT KMCK LATE AFTERNOON.

024
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 2, 4:13 PM CDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
313 PM MDT SUN AUG 2 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
313 PM MDT SUN AUG 2 2009 /413 PM CDT SUN AUG 2 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE ALONG AND EAST OF A LINE FROM
OBERLIN TO TRIBUNE THROUGH LATE THIS EVENING. A FEW OF THESE STORMS
COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN
THREATS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOW PROBABILITIES FOR THUNDERSTORMS WILL RETURN ON TUESDAY AND
TUESDAY NIGHT AS A COLD FRONT MOVES INTO THE AREA. LATE DAY AND
OVERNIGHT THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING ALONG AND
EAST FROM TRIBUNE TO OBERLIN.

BULLER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:12 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan63 min
Aug 2, 6:25 PM CDTSevere Thunderstorm WarningGLDGove65 min
Aug 2, 6:30 PM CDTFlash Flood WarningGLDGove6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.